Diabetes type 1

Hypos (hypoglycaemia)

Hypoglycaemia means low blood glucose. In a person who doesn't have diabetes, levels of blood glucose don't fall much below 3.5 mmol becasue the body can stop and start the insulin it produces. If you have to inject insulin, it will carry on working even if your blood glusose drops too low. 'Hypo' is the comon name used for this drop in blood glucose levels. Eating or drinking quickly-absorbed carbohyfrates (sugary foods or drinks) can make the levels rise again.

Symptoms of hypos
When blood glucose levels begin to fall, the body usually triggers a number of 'warning signs' or hypo symptoms. Different people will experience different hypo symptoms, it can change from hypo to hypo, and your range of symptoms may also change as you get older. The ones that are usually described in medical textbooks include sweating, shaking, confusion and pallor (looking pale), but your hypos may give you different symptoms and you might not experience any of these. Some people become more irritable or easily upset when their blood sugar starts to drop. Some find it harder to concentrate, or to concentrate on more than one thing. Some people notice changes in the vision (for example, blurring or feeling as if you are in a tunnel). Everyone responds slightly differently to hypos, so it's useful to learn to recognise the symptoms that are relevant to your body.

If the insulin in your body isn't matched with something sugary, and the blood glucose level continues to fall, you may lose consciousness. 

The young people we talked to said that their warning symptoms haven't changed that much over the years. They also indicated that you don't get all the symptoms at the same time. Many young people said that their parents are sometimes the first ones to notice that they are having a hypo. (See also 'Support from parents and families'.)

For many it was not unusual to experience hypos during the period following their diabetes diagnosis. Many had experienced night-time hypos, waking up feeling sweaty and bad tempered. Young people said that they got a lot of support and advice from doctors and nurses in terms of being aware of symptoms and what to do when having a hypo. For instance they'd been told to take glucose tablets or a glucose drink, have a piece of toast and check their blood glucose. The young people we talked to all knew why they needed to carry their glucose tablets with them at all times and, if going away, to take a sugary glucose gel such as Glucogel or Dextrogel.

Why do I have hypos?
The young people we talked to believed that their hypos could happen for one of a number of possible reasons: eating less than usual, injecting more insulin than needed and taking more exercise than planned.

Hypos and snacks
Many young people described eating in response to the warning symptoms of a hypo but still feeling hungry and eating more, only to end up with high blood glucose levels. Many teenagers said that they found it difficult to stop themselves overeating when they have the warning signs of a hypo. Young people said that ideally, when feeling hypo, they should have a snack, wait 15 minutes and do a blood glucose test. They advised against continuing to eat because that could take blood glucose levels sky high. Some suggested liquids like coke or fruit juices rather than chocolate, because liquids get into the bloodstream faster.

Audio onlyText only
Read below

Understanding hypos
Young people talked about the need to know how to adjust things on a daily basis and to know the reasons why levels might sometimes go low or high. One young man had frequent hypos until he changed his pattern of control. One young woman had never experienced any serious hypos (or highs) and attributes that to her good control. Another girl said that, although people learn to deal with warning signs early on, she thinks there's never going to be 'the perfect diabetic' because it's very difficult to keep your blood glucose level between the range of '4 and 10 mmol/l'. Many said that some alcoholic drinks, particularly wine, make them to go hypo. (See 'Drinking and alcohol'.)

One of the most difficult things
Learning not to go 'too low' or 'too high' is the goal of all the young people we talked to. But for some teenagers this is one of the most difficult things about controlling diabetes - particularly what to do to stop having hypos. Hypos, they find, affect their daily life whether it's going out with friends or playing sport. One young woman diagnosed as a child said that her mother has been more relaxed with her sister than with her when it comes to going out with friends. Sometimes she feels that diabetes is stopping her from being allowed to grow up. The attitude of all the teenagers we talked to is that diabetes and hypos are things they have to deal with. One young man sees it as his goal to get rid of his hypos.

A few of the young people we talked to had experienced severe hypos - when your blood glucose levels drop very rapidly. They talked of losing consciousness, of having an epileptic type of seizure or 'fit'. Two young women talked of going into a coma and ending up in hospital. This can be a scary experience. One young woman indicated that this is the only area where diabetes rules her life because it means she doesn't like to be by herself in the house at night. The other young woman runs her blood glucose level high on purpose because she doesn't want to risk going low and ending up in a coma again. But she also knows that by having high blood glucose levels she is damaging her body.



*millimoles per litre: a measurement of the concentration of a substance in a given amount of liquid

Last reviewed April 2012.

Last updated April 2012.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email